This blog was formerly dedicated in 2009 to my Dad who died of Alzheimer's in 2013. It's been three years now...and I find myself missing blogging...so I am re-inventing my blog... because, after all, life is about moving through, and going forward...

Thursday, January 31, 2013

Rough Couple of Days...

Tuesday I called the nursing home to check on Dad.  I spoke with the Supervisor and she immediately apologized to me about not calling me on Monday.  Dad lost 6 pounds in one week, so his physician took him off his Alzheimer's medication, Aracept.  Apparently Aracept has a side effect of weight loss.  Funny how this had never been an issue in the three and a half years Dad has been in the nursing home...

I reminded her it is suppose to be in Dad's chart to notify me with any change in medication or change of treatment and it also states I can be called on my land line or cell any time of the day or night...she apologized and told me, "It would never happen again."....

I asked how Dad was eating, if he was nauseated, throwing up, constipated or had diarrhea.  She told me Dad was eating at 70, 80, 90 and 100% and he had no complaints or problems other than the weight loss.  I told her we wanted Dad back on the Aracept ASAP and called Dad's physician immediately after I hung up from the nursing home...

Within the hour, I had Dad back on the Aracept.  I had emailed Dad's physician because I wanted him to know how unhappy I was with the nursing home and ask about his reasons for removing Dad from his Alzheimer's meds and inquire if he thought the severe weight loss could be caused by cancer...Dad has a history of prostate problems he ignored prior to entering the nursing home and I wanted to make sure the doctor had that information.

Wednesday, Dad's physician answered my email letting me know he ordered blood tests and a list of all Dad's medications.  He explained he wanted to switch Dad from Aracept to Namenda as Namenda is better for later stages of Alzheimer's and does not have the weight loss side effect.  If this had been explained to me by the Supervisor of the nursing home, I would not have been so upset.

Dad's physician said he hoped there would not be a problem with Hospice for Dad taking the Namenda.  In my reply email to the doctor, I told him if he felt it was best for Dad, that is what we will do, the HELL with hospice!  If they don't like it, we will fire them.  Normally, I cannot sing my praises for hospice high or loud enough...but in Dad's case, with the hospice organization we are using, I am not impressed.

There has been a steady change of personnel each six month period and I am not informed until I call and inquire why I am not getting my weekly reports... not good.

Today, I got the results of the blood tests done on Dad and remarkably, no infection, kidneys good, thyroid levels good, sugar good although Dad is now considered borderline diabetic.  Dad weighs 134 pounds and the doctor feels Dad is advancing further into the later stages of Alzheimer's and the best plan is to keep Dad happy --- so we are in total agreement.

The doctor explained the more sugar in the diet can often present more infections (reason for the diabetic diet...again, not explained to me) but since Dad is losing so much weight, the Doctor felt a regular diet was better for him. We cannot afford any infections with Dad's pinkie toe cancer, eye cancer, upper lip cancer, melanoma on his temple, and the teeth the visiting dentist wants to pull....which we will not allow as long as Dad is not in pain...but Dad won't eat if he has the more bland food.  The doctor put Dad on an appetite enhancer, Megase, to help Dad want to eat...

The doctor also explained further testing on Dad to check for cancer is too invasive for Dad...so we just keep him happy and pain free.  The doctor continues to do the cryotherapy treatments to prevent infection and the growth getting too much larger.

I call less and less attempting to connect with Dad as he seems to be always sleeping when I call.  I call and check on him, talk to the caregivers, but Dad seems so much more out of it...

I know from experience with my Mother in law's Alzheimer's, the later stages of Alzheimer's, often the patient loses weight, loses appetite, even forgets how to eat, wants to sleep more, and basically succumbs to the rhythm of the body doing its work to shut down...

I told the doctor if Dad is in the later stages of Alzheimer's and does not want to eat, we knew it would be worse for his body to force food into him...it would interfere with the body shutting down.  Most people think it is cruel and their loved one will starve to death unless they put in a feeding tube or persuade them to eat...

Nothing could be further from the truth.  When the body is shutting down, food, even liquid supplements complicate and interfere with the process, often causing the patient more problems and even pain.  It is actually a very peaceful process.  I witnessed it with my Mother in law.  I sat by her bedside the last two weeks of her life, and her face glowed...she never flinched in pain, instead smiled occasionally being very calm and quiet.

Dad often will look like he is ready to check out....then perk up, full of personality...but I just can't shake this sense of dread I have...the process will begin in God's perfect timing...

We are prepared, arrangements are made, we accept God's will, but it still does not make it any easier...

3 comments:

Mari said...

I'm so glad to hear you say you understand the whole thing about pushing food when the body is shutting down. I've seen too many people with feeding tubes, agitated and trying to pull them out and uncomfortable because of the food being pumped in.
I myself wouldn't be too upset about the Aricept. When a person reaches the later stages of Alzheimers, those meds don't do much and I really can't remember seeing any change in the residents that we have taken off at that point. They are made for people in the beginning stages.
I've seen Megace be helpful for some people - hope it helps your Dad.
Praying for you my friend - this is not an easy road.

That corgi :) said...

(((Donna))). I am so sorry. Its the "natural" course that life takes but when it affects those we dearly love it is something so hard to accept. Prayers for you all.

betty

Linda O'Connell said...

Reaching out to you in friendship, care and concern. I agree with you, when the body is shutting down, which is a natural process, we should not interfere in cases such as your dad's. My heart goes out to you.